Texas, 2017Flash Flooding and Flooding in Texas, September 26 to 27, 2017
September 26 to 27, 2017 · NWS EWX · 8 events in 5 counties and zones
The remnants of Pacific Tropical Storm Pilar moved across Mexico adding mid-level moisture to an already moist boundary layer. 5 inches when a series of upper level shortwave troughs initiated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Pacific Tropical Storm Pilar moved across Mexico adding mid-level moisture to an already moist boundary layer. Precipitable water values were around 2.5 inches when a series of upper level shortwave troughs initiated thunderstorms. Some of these storms produced heavy rainfall that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 26, 5:51 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 26, 5:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
651 AM CDT Tue Sep 26 2017
.AVIATION...
CIGs are varying between VFR and IFR at this time. All airports will
be MVFR/IFR by around 13Z. Intermittent rain showers will move
through the San Antonio and Del Rio areas over the next several
hours. Showers and thunderstorms will develop again during the day
today, but timing is uncertain. Convection will likely lower
conditions by one category.
&&
.PREV DISCUSSION... /ISSUED 327 AM CDT Tue Sep 26 2017/
SHORT TERM (Today through Wednesday)...
A large area of rain with embedded thunderstorms continues mainly
across areas west of Highway 281. Heavier convection developed
yesterday evening across the southwest CWA and has since moved to the
southeast following the best instability axis. The HRRR has had a
decent handle on the precip overnight and shows it lingering into the
late morning hours with a slow eastward progression continuing.
Think this trend from the model seems decent and will follow this
closely in the near-term, showing high PoPs across the south in the
morning hours with increasing PoPs out west this afternoon.
Little has changed regarding the synoptic setup versus yesterday
with the base of the deep trough remaining over the southwest CONUS
with southwest flow aloft in place across South-Central Texas.
Southeast flow from the surface up to 700 mb is aiding in the lift as
isentropic upglide and this will ensure continued chances of periods
of showers and thunderstorms beyond this morning for the remainder
of the short-term forecast. The highest PoPs will remain across the
western CWA in the best region of this low-level lift and any
responses from perturbations within the southwest flow. For the most
part, think the heavy rainfall chances will be limited in the short-
term without the presence of a surface boundary and significant
upper forcing. Will have to watch for the development of any MCVs
that would aide in the rainfall production. Think there could be some
advisories or an occasional Flash Flood Warning needed in the short-
term, but not expecting wide-spread flooding. High temperatures will
be in the 80s to near 90 degrees with a low tonight in the lower 70s
across much of the area.
LONG TERM (Wednesday Night through Monday)...
On Wednesday night, the cold front currently in northern Oklahoma and
the Texas Panhandle will be approaching our northern counties and
will move move into the area by Thursday afternoon. This boundary
with the similar synoptic setup should allow for an uptick in the
intensity of rainfall across our western counties as it serves as a
focus for continued shower and storm development. The ECMWF is
showing this quite well with a QPF bullseye across the western
counties on Thursday. The overall threat of Flash Flooding should be
highest then, especially if we do get several rounds of rain over the
next couple of days which will help saturate the top soil and allow
for sufficient runoff for flash flooding. Additional storm total
rainfall amounts through Thursday will be 4-6 inches across the
western counties with isolated totals up to 10 inches. Lesser amounts
can be expected for the remainder of the CWA.
Once the front pushes through the area by the evening hours on
Thursday, the threat for heavy rainfall will diminish. Will end PoPs
Saturday night with lingering low chances of rain behind the cold
front on Friday. Temperatures behind the front will be much cooler
with highs this weekend in the 80s and lows in the 50s/60s. The GFS
shows a weak disturbance bringing rain to the area on Monday, but the
ECMWF does not show this. Will forecast a 20 PoP for the much of the
area for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 88 72 87 71 87 / 60 40 40 30 40
Austin Bergstrom Intl Airport 88 71 87 71 88 / 50 40 30 30 30
New Braunfels Muni Airport 87 72 88 71 88 / 70 40 40 40 40
Burnet Muni Airport 83 69 82 68 81 / 60 50 50 40 40
Del Rio Intl Airport 84 72 83 70 84 / 90 90 80 70 60
Georgetown Muni Airport 87 71 86 70 85 / 60 40 40 40 30
Hondo Muni Airport 88 72 89 71 89 / 90 70 70 60 40
San Marcos Muni Airport 88 71 87 71 88 / 60 40 40 30 40
La Grange - Fayette Regional 90 72 90 73 90 / 40 20 20 20 20
San Antonio Intl Airport 86 73 87 72 87 / 80 50 50 40 40
Stinson Muni Airport 86 73 87 72 88 / 80 50 50 40 40
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for the following
counties: Bandera...Dimmit...Edwards...Frio...Kerr...Kinney...
Maverick...Medina...Real...Uvalde...Val Verde...Zavala.
&&
Mesoscale/Aviation...05
Synoptic/Grids...Hampshire
Hazardous weather outlook, Sep 26, 4:07 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
507 AM CDT Tue Sep 26 2017
TXZ171>173-183>194-202>209-217>225-228-271015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
507 AM CDT Tue Sep 26 2017
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Locally heavy rain may lead to flash flooding. A Flash Flood Watch
is in effect for the area along and west of a line from Kerrville
to Dilley.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Locally heavy rain may lead to flash flooding through Thursday
evening. A Flash Flood Watch is in effect for the area along and
west of a line from Kerrville to Dilley. Otherwise no hazardous
weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any heavy rain or flooding.
Flash Flood, Dimmit
- When
- September 26, 7:00 AM CST to 8:00 AM CST
- Where
- Dimmit County, 3.09 mi S of Valley Wells to 3.97 mi ESE of Asherton
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 28.425, -99.522
Thunderstorms produced heavy rain that led to flash flooding requiring several people to be rescued from an oil field site and closing many ranch roads around Catarina.
Flood, Frio
- When
- September 27, 10:14 AM CST to 2:15 PM CST
- Where
- Frio County, 8.98 mi SW of Divot to 9.56 mi SW of Divot
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 28.667, -99.340
Thunderstorms produced heavy rain that led to flooding closing SH 85 between Dilley and Big Wells.
Flood, Frio
- When
- September 27, 11:01 AM CST to 2:15 PM CST
- Where
- Frio County, 1.49 mi SSW of Divot to 0.73 mi WSW of Divot
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 28.752, -99.263
Thunderstorms produced heavy rain that led to flooding closing FM 117 northwest of Divot.
Flood, Dimmit
- When
- September 27, 11:05 AM CST to 2:15 PM CST
- Where
- Dimmit County, 4 mi W of Catarina to 1.11 mi W of Catarina
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 28.350, -99.686
Thunderstorms produced heavy rain that led to flooding closing FM 2688 in both directions west of Catarina.
Flood, Maverick
- When
- September 27, 11:09 AM CST to 2:15 PM CST
- Where
- Maverick County, 3.76 mi WSW of Chittim Lease to 4.06 mi E of Darling
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 28.836, -100.360
Thunderstorms produced heavy rain that led to flooding closing FM 481 from SH 57 toward Uvalde.
Flash Flood, Uvalde
- When
- September 27, 12:15 PM CST to 2:00 PM CST
- Where
- Uvalde County, 5.46 mi W of Laguna to 5.32 mi W of Laguna
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.430, -100.090
Thunderstorms produced heavy rain that led to flash flooding closing FM 334 about a mile east of Live Oak Rd. along the West Nueces River northwest of Uvalde.
Flash Flood, Zavala
- When
- September 27, 1:40 PM CST to 4:45 PM CST
- Where
- Zavala County, 3.49 mi SSE of Batesville to 4.64 mi SE of Batesville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.907, -99.589
Thunderstorms produced heavy rain that led to flash flooding closing CR 1866 at the Leona River southeast of Batesville.
Flash Flood, Zavala
- When
- September 27, 3:13 PM CST to 4:45 PM CST
- Where
- Zavala County, 4.95 mi WNW of Batesville to 11.81 mi ESE of A B Jct
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 28.975, -99.697
Thunderstorms produced heavy rain that led to flash flooding closing several roads in northern Zavala County including FM 117 and FM 140.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 26 to 27, 2017$450,000 · 5 events
- Damaging Wind in Texas, September 26, 2017$20,000 · 61 kt wind · 1 event
- Flash Flooding in Texas, September 26, 2017$6,000 · 6 events
- Drought in Hawaii, September 26 to 30, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722644, 723078, 723079, 723080, 723082, 722642, 722643, 722649.